Table of Contents Author Guidelines Submit a Manuscript
Advances in Hematology
Volume 2010 (2010), Article ID 760402, 5 pages
Case Report

Temozolomide-Induced Myelodysplasia

1Department of Internal Medicine, The Methodist Hospital, Smith Tower 1001, 6550 Fannin Street, Houston, TX 77030, USA
2School of Public Health, University of Colorado, Summit Toxicology, L.L.P., 1944 Cedaridge Circle, Superior, CO 80027, USA

Received 23 July 2009; Revised 17 November 2009; Accepted 13 January 2010

Academic Editor: Maria R. Baer

Copyright © 2010 Ethan A. Natelson and David Pyatt. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


A patient who had received temozolomide (TMZ) as a single agent in treatment of malignant glioma developed therapy-induced myelodysplasia (T-MDS). TMZ is an orally active imidazotetrazine which methylates guanine residues in DNA, ultimately causing single and double-strand DNA breaks leading to apoptotic cell death. TMZ does not chemically cross-link DNA and is considered a nonclassical alkylating agent, similar in structure and activity to dacarbazine. Observations on this patient, and on similarly treated others, suggest that the cumulative dose threshold (CDT) for TMZ that predisposes to T-MDS and which may potentially lead to acute myeloid leukemia (T-AML) is around 18000 to 20000 mg/sq m. Although the incidence of T-MDS and the predisposing CDT of TMZ may differ from that of other potentially leukemogenic compounds currently and formerly used as chemotherapeutic agents, all alkylating agents, including TMZ, should be considered potentially leukemogenic when administered long term.